Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 76, NWS Aberdeen, SD

June 16, 2018Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 16, 2018, 7:24 AM MDT for Corson County, Dewey County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2018, 7:24 AM MDT (13:24 UTC)
Expired
Jun 16, 2018, 8:15 AM MDT
In force
51 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 1.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 5:38 AM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 16, 5:38 AM MDT, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
638 AM CDT Sat Jun 16 2018

.UPDATE...
Issued at 631 AM CDT Sat Jun 16 2018

See below for an aviation forecast discussion for the 12Z TAFs.

&&

.SHORT TERM...(Today and Tonight)
Issued at 414 AM CDT Sat Jun 16 2018

Forecast challenges today and tonight revolve around tricky
temperature forecast with models forecasting the nearly stationary
boundary over the region to make a slight jog northward through peak
heating. Fully expecting some areas could see a 10 or more degree
temperature forecast bust with this boundary on the move. Also, the
risk of severe weather (and heavy rain-makers) today into tonight
appears to be conditional (depending on what actually transpires
w.r.t. attempts to weaken the persistent mid-level thermal capping
inversion still in place across the area this morning).

Currently, with elevated convection (1-2 hours old) ongoing on the
nose of the low level jet over south central South Dakota, skies are
partly to mostly cloudy and temperatures are ranging from the 50s
northwest in the region to near 80 degrees southeast in the region.

The synoptic-scale set up is in place to support torrential rainfall
(and potentially training convection) today/tonight as well as
severe weather in the form of large hail and damaging winds. There
is also a small tornado risk late this afternoon through late this
evening, but that is more conditional, and requires a lot of moving
parts to be sync'd up. The convection that is ongoing this morning,
is forecast to lift northeast along the mid-level instability axis
where-ever the best low level jet forcing is lined up with the best
upper level left exit region/diffluence in a 70kt upper level jet
streak extending into the region from Wyoming.

Despite the 00Z NAM12's rendition of +11C to +13C 700hpa thermal
capping inversion temps sticking around well into this evening
before decreasing, the last 2 or 3 RAP13 solutions this morning are
starting to hint at perhaps a couple of areas where MLCIN may be
weakened enough by 22-23Z along the slowly northward moving "warm
frontal boundary" to allow for convective initiation along/just
north of the boundary. Will really need to focus attention along
this frontal boundary for appx 3 to 6 hours, between 22Z and 04Z
tonight across McPherson/Edmunds counties eastward into
Day/Marshall/Roberts/Traverse/Big Stone counties as more than
adequate low level and deep layer shear/instability will reside
along the boundary to support the potential for very large hail,
damaging winds and perhaps a few tornadoes with initial super-
cellular convection (if storms can break the cap), before heavy rain
concerns (between 00Z and 06Z) take over as the primary severe
weather threat overnight. LCL heights should generally be between
1000m to 2000m, which suggests cloud bases would be low enough to
support a tornado risk. But, again, the main question is will there
be a shortwave/upper level jet streak moving over the region this
afternoon/tonight that can provide enough mid-level cooling/height
falls and synoptic scale lift/forcing along the boundary (and
diffluent flow aloft) to overcome mid-level warm temps that for the
past couple of days have pretty much kept daytime convection from
happening.

Low level thermal advection progs show the southeastern third of the
CWA really warming up this afternoon as it gets back into the warm-
air side of the northward meandering frontal boundary. Not much
temperature budge expected, though, for locations that end up
remaining north and west of the frontal boundary at/after peak
heating today.

.LONG TERM...(Sunday through Friday)
Issued at 414 AM CDT Sat Jun 16 2018

Sunday we start off with the CAP shifting eastwards (700mb
temperatures down to around +7C in north central, though the far
east still has readings around +11C initially), with the surface
front back south of the CWA. At 500mb we can also see remnant
moisture associated with the leftovers from tropical storm Bud
moving into western South Dakota, though the flow regime remains
southwesterly...meaning more of these weaker, poorly defined
shortwaves are the main impetus for lift aloft. We do have on this
particular morning the left exit region of a 60-80kt jet that has
been split from the main flow which is well to the north, which
seems to be the main source of ascent for the area. Shear is fairly
high, 0-6km around 35 to 55kts from west to east, however
instability is more or less absent with stable low levels behind the
front, which will continue to sink south. The risk for storms will
be defined by this shear/low CAPE environment. CAMS do suggest more
of a widespread/weaker convection signature out that far.

A second southwest flow wave looks to lift across the area early
Monday. After that, confidence for precipitation drops as the upper
low over the intermountain west stalls/retrogrades and weakens. In
the low levels, we remain under the influence of a broad high
pressure system that moves very slowly, feeding dry/mild air into
the area. Even as it drifts east, easterly low level flow will keep
us close to average with low humidity through the better half of
next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 631 AM CDT Sat Jun 16 2018

Early morning showers and thunderstorms are of the heavy rain
variety. Terminals impacted appear to be KMBG/KABR/KATY. Sub-VFR
cigs/visbies in the heavy rain should be expected. VFR should
prevail, though, in between thunderstorms today. Later tonight,
guidance is hinting at cigs falling below VFR flt cat by 06Z (not
including any sub-VFR in convection later this afternoon through
the overnight). Convection should be done this morning by 15 or
16Z. But, by 22/23Z this afternoon, convection chances start
ramping back up at pretty much all four terminals, with
thunderstorms possible through 06 or 07Z tonight before things
start to dry out again. Large hail, damaging winds and heavy rain
could accompany thunderstorms late this afternoon through late in
the evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Dorn
LONG TERM...Connelly
AVIATION...Dorn
Hazardous weather outlook, Jun 16, 4:46 AM MDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
546 AM CDT Sat Jun 16 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-171100-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
546 AM CDT Sat Jun 16 2018 /446 AM MDT Sat Jun 16 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Early morning storms will move across northeast South Dakota.
Widespread severe weather is not anticipated though we can not
rule out an isolated severe storm or two, with the risk being
mainly in the form of hail and gusty winds.

The main threat for severe weather appears to be highlighted
between 5 PM CDT this afternoon and 11 PM CDT tonight, in the form
of large hail, damaging winds and possibly a tornado or two. The
severe weather threat currently looks to reside east of a line
from roughly Leola to Redfield. By late evening into the late
night hours, the severe weather threat transitions to heavy rain
and a potential flooding risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A severe weather threat of heavy rain exists on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

Dorn

In the hours before

Special weather statement, Jun 16, 3:54 AM MDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
454 AM CDT SAT JUN 16 2018

SDZ018-019-161030-
Clark SD-Spink SD-
454 AM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLARK AND SOUTHEASTERN
SPINK COUNTIES UNTIL 530 AM CDT...

At 453 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fordham Colony, or 11 miles southwest of Clark, moving north at 40
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clark, Fordham Colony, Clark Colony, Carpenter and Hillcrest Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4494 9760 4460 9778 4461 9786 4463 9786
      4463 9798 4464 9805 4495 9791
TIME...MOT...LOC 0953Z 199DEG 33KT 4473 9785

Connelly
Special weather statement, Jun 16, 4:26 AM MDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
526 AM CDT SAT JUN 16 2018

SDZ011-018-019-161115-
Clark SD-Spink SD-Day SD-
526 AM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAY...NORTHWESTERN
CLARK AND NORTHEASTERN SPINK COUNTIES UNTIL 615 AM CDT...

At 524 AM CDT, Doppler radar was tracking a strong thunderstorm near
Raymond, or 8 miles northwest of Clark, moving north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clark, Bradley, Raymond, Lily, Crocker, Crandall, Hillcrest Colony
and Swan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4484 9765 4485 9799 4522 9803 4520 9755
TIME...MOT...LOC 1024Z 186DEG 24KT 4495 9788

Connelly
Special weather statement, Jun 16, 4:50 AM MDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
550 AM CDT SAT JUN 16 2018

SDZ018-161115-
Spink SD-
550 AM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SPINK COUNTY UNTIL
615 AM CDT...

At 549 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ashton, or near Redfield, moving north at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Redfield and Ashton.

LAT...LON 4479 9838 4480 9859 4508 9856 4505 9824
TIME...MOT...LOC 1049Z 194DEG 19KT 4493 9846

Connelly

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:54 AM MDTSpecial Weather StatementABRClark36 min
Jun 16, 4:26 AM MDTSpecial Weather StatementABRClark49 min
Jun 16, 4:50 AM MDTSpecial Weather StatementABRSpink25 min
Jun 16, 7:53 AM MDTSevere Thunderstorm WarningABRCorson, Dewey52 min
Jun 16, 2:00 PM MDTFlash Flood WatchABRBrown, Clark, Codington, Day, Edmunds, Faulk and 12 more15 hr
Jun 16, 5:23 PM MDTSpecial Weather StatementABRHamlin52 min
Jun 16, 5:24 PM MDTSpecial Weather StatementABRHyde51 min
Jun 16, 5:31 PM MDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin44 min
Jun 16, 5:32 PM MDTSevere Thunderstorm WarningABRHughes, Hyde, Sully43 min
Jun 16, 5:59 PM MDTSpecial Weather StatementABRDeuel31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.